Will taking my husband off Aricept make his dementia progress faster?
Answered by David Troxel
My husband, age 84, has had vascular dementia for about 4 years or so. He has been on Aricept about 3 years. Since taking the 10 mgs he has had severe night sweats to the point of getting up two or three times a night changing his shirt and sometimes we have to change the linens. The pharmacist said that the only med he is taking that would cause this is the Aricept. In telling the neurologist this, he took him completely off Aricept. He has been off it for about a week now and the night sweats have decreased.
Will taking him off Aricept make his dementia progress faster?
Aricept is a generally well tolerated drug that is called a cholinesterase inhibitor. We believe it helps behavioral issues and helps cognition by boosting the neurotransmitters in the brain. At best Aricept does give someone like your husband a bit more ability but Aricept doesn’t stop the ongoing progress of dementia.
I suspect that your husband will not be greatly impacted by your physician’s decision. That being said, it might be good to let your husband come off the drug for a few weeks and then ask the doctor if you can reintroduce it at the more minimal dosage. This way you can make your own decision about whether the drug is helping your husband’s quality of life.